Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 2017, 6:51 PM EDT for 4 counties in Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 6:51 PM EDT (22:51 UTC)
- Expired
- Jul 6, 2017, 7:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Alcona County, MI, Arenac County, MI, Iosco County, MI, Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WUUS53 KAPX 062251
SVRAPX
MIC001-011-069-129-062345-
/O.NEW.KAPX.SV.W.0024.170706T2251Z-170706T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
651 PM EDT THU JUL 6 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southern Alcona County in northern Michigan...
Arenac County in northern Michigan...
Eastern Ogemaw County in northern Michigan...
Iosco County in northern Michigan...
* Until 745 PM EDT
* At 651 PM EDT, severe thunderstorms were located along a line
extending from near Curran to near Skidway Lake, moving east at 35
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Alger, Oscoda, East Tawas, Tawas City, Au Gres, Harrisville, Au
Sable, Glennie, South Branch, Maple Ridge, Mikado, Whittemore,
Omer, Twining, Turner, Skidway Lake, Tawas Point State Park,
Plainfield Township, National City and Wurtsmith Airfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4467 8319 4419 8322 4417 8357 4406 8355
4405 8351 4406 8363 4402 8369 4399 8368
4400 8374 4399 8374 4398 8380 4412 8417
4416 8417 4416 8422 4423 8417 4419 8391
4468 8389
TIME...MOT...LOC 2251Z 276DEG 32KT 4464 8378 4417 8400
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
msb2 follow-up statements
162
WWUS53 KAPX 062321
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
721 PM EDT THU JUL 6 2017
MIC129-062330-
/O.CAN.KAPX.SV.W.0024.000000T0000Z-170706T2345Z/
Ogemaw MI-
721 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OGEMAW COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4419 8322 4418 8356 4406 8358 4405 8365
4402 8369 4399 8368 4400 8374 4399 8375
4399 8383 4405 8399 4416 8391 4417 8388
4420 8388 4468 8353 4467 8320
TIME...MOT...LOC 2320Z 276DEG 32KT 4461 8344 4414 8366
$$
MIC001-011-069-062345-
/O.CON.KAPX.SV.W.0024.000000T0000Z-170706T2345Z/
Alcona MI-Arenac MI-Iosco MI-
721 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN ALCONA...NORTHEASTERN ARENAC AND IOSCO COUNTIES...
At 720 PM EDT, severe thunderstorms were located along a line
extending from near Mikado to 6 miles east of Turner, moving east at
35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Oscoda, East Tawas, Tawas City, Au Gres, Harrisville, Au Sable, Maple
Ridge, Mikado, Whittemore, Omer, Twining, Turner, Tawas Point State
Park, Plainfield Township, National City, Harrisville State Park,
Wurtsmith Airfield, Wilber and Sid Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 8322 4418 8356 4406 8358 4405 8365
4402 8369 4399 8368 4400 8374 4399 8375
4399 8383 4405 8399 4416 8391 4417 8388
4420 8388 4468 8353 4467 8320
TIME...MOT...LOC 2320Z 276DEG 32KT 4461 8344 4414 8366
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
msb133
WWUS53 KAPX 062342
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
742 PM EDT THU JUL 6 2017
MIC001-011-069-062351-
/O.EXP.KAPX.SV.W.0024.000000T0000Z-170706T2345Z/
Alcona MI-Arenac MI-Iosco MI-
742 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALCONA...
NORTHEASTERN ARENAC AND IOSCO COUNTIES WILL EXPIRE AT 745 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4419 8322 4418 8356 4406 8358 4405 8365
4402 8369 4399 8368 4400 8374 4399 8375
4399 8383 4405 8399 4416 8391 4417 8388
4420 8388 4468 8353 4467 8320
TIME...MOT...LOC 2341Z 270DEG 32KT 4459 8318 4412 8340
$$
msbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:54 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 6, 2:54 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 254 PM EDT Thu Jul 6 2017 .NEAR TERM...(Tonight through Friday) Issued at 251 PM EDT Thu Jul 6 2017 ...Severe thunderstorms possible into this evening... High impact weather potential...Large hail and gusty winds possible in stronger thunderstorm activity this afternoon and evening. Pattern synopsis/forecast...Shortwave trough digging southeast out of southern Canada, with an increasingly defined cold front racing out just ahead of it. Northern Michigan clearly within the warm sector this afternoon, as evident by temperatures up into the 70s and 80s and dewpoints well into the 60s. Sharp instability gradient lies within this warm/moist sector, with upwards of a few thousand joules/kg of most unstable cape across sections of our area per latest RAP analysis. Earlier MCS is long gone, but associated outflow boundaries and convectively agitated mid levels has resulted in renewed shower and thunderstorm development this afternoon, which is punching east across the area as of this writing. Storms have largely behaved, although radar trends definitely suggest some small hailers and isolated gusty winds. Further west, the destabilization process has begun as earlier cloudy skies have cleared. Approach of cold front and remnant outflow/differential heating boundaries may yet be the trigger for additional storms to develop within this developing instability axis. Cold front gets a kick southeast overnight as mid level flow consolidates and strengthens, clearing our area near or shortly after sunrise. Primary forecast concerns/challenges...Addressing severe weather potential into this evening. Details...Low confidence forecast indeed heading through the remainder of this afternoon and evening. Cold pool triggered showers and thunderstorms will continue to propagate east across the area the next few hours, waiting on additional upstream development to arrive later this afternoon and evening as main cold front nears. Much uncertainty on just how organized this upstream convection will become, although earlier mentioned destabilization and arrival of primary wave/cold front does support some decent organization. Would tend to believe best activity would translate southeast as ongoing overhead convection begins to stabilize the environment. While not overly strong, deep layer and effective shear in excess of 35 knots and still robust instability outside outflow stabilization area may yet result in some severe weather later this afternoon through early evening. Not a slam-dunk by no means, but something to monitor for sure. Front clears the region from northwest to southeast overnight, ending the rain threat in the process. Despite frontal passage, lingering low level moisture and enhanced surface convergence within background northwest wind environment may provide a few afternoon showers across portions of northeast lower Michigan Friday. Shouldn't be a big deal, with much of the area and most of the time remaining dry. It will be noticeably cooler and drier on Friday. && .SHORT TERM...(Friday night through Sunday) Issued at 251 PM EDT Thu Jul 6 2017 ...Dry through Saturday; rain chances Saturday night into Sunday... High Impact Weather Potential...None. Pattern Synopsis/Forecast...Upper level trough axis will pivot across the Upper Great Lakes Friday night with cold air advection ongoing. Longwave trough pattern will remain over the region through the weekend as a deep cutoff low wobbles over Hudson Bay. However, surface high pressure over the central/northern Mississippi Valley combined with a dry airmass overhead is expected to keep dry conditions over the area through Saturday. A cold front will drop south across northern Michigan late Saturday night into Sunday, interacting with a narrow ribbon of higher PWATs ~1 inch along the front. This will bring the next chance of showers...and possibly a few storms by Sunday afternoon with increasing daytime instability. Temperatures look to remain a tad below normal. Primary Forecast Concerns...Rain chances Saturday night into Sunday will be the main forecast concern. Fgen lift looks to be strongest along the front as it crosses through eastern Upper, gradually weakening as it progresses further south through the day Sunday. Meanwhile the better instability and hence thunder potential looks to develop generally south of M-72 Sunday afternoon. Not expecting severe storms. && .LONG TERM...(Sunday night through Thursday) Issued at 251 PM EDT Thu Jul 6 2017 An early week cold front and shortwave will bring the primary chances for rain, and possibly some thunder, as high pressure will be overhead for the remainder of the week. Pattern remains blocky, and a cutoff low over the Gulf of Alaska could eject some shortwaves and kick off showers in currently expected dry periods. Temperatures will warm through the period, starting near normal and warming to slightly above by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 146 PM EDT Thu Jul 6 2017 Cold front will make steady southeast progress across the area tonight. Moist and unstable airmass out ahead of this front will remain favorable for additional showers and thunderstorms to develop, although strength and specific timing of such remains very uncertain. Thus, will continue with vicinity wording for now, waiting on much better near term radar trends for future taf amendments. Any storms that do form will be capable of producing gusty winds, very heavy rain (reduced visibility to IFR status), and hail. Shower threat ends overnight after frontal passage, with hints of low clouds to follow, especially if more widespread rain is realized. Skies to scatter out again Friday morning. Other than with thunderstorms, no significant wind issues expected. && .MARINE... Issued at 251 PM EDT Thu Jul 6 2017 Southwest to west winds become northwest overnight and Friday as a cold front crosses the region. Thunderstorms remain possible prior to this frontal passage, some of which could become strong to severe producing very gusty winds and large hail. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MSB SHORT TERM...MEK LONG TERM...MEK AVIATION...MSB MARINE...MSB
Hazardous weather outlook, Jul 6, 3:11 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 311 PM EDT Thu Jul 6 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-071200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 311 PM EDT Thu Jul 6 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of this afternoon and tonight. Thunderstorms will continue to develop and move east across the area for the remainder of this afternoon into the evening. A few of these storms may become severe through 10 pm, with damaging wind gusts in excess of 60 mph and hail up to and over an inch in diameter the primary severe weather threat. An isolated tornado also remains possible. In addition, any storms that do form will be capable of producing brief periods of very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible Friday afternoon, as well as Sunday afternoon into early next week. .SPOTTER INFORMATION STATEMENT... Emergency Managers, spotter activation may be required later this afternoon and evening. && For more information visit http://weather.gov/gaylord. msb
In the hours before
Local storm report, Jul 6, 5:57 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 2 E NORTH HIGGINS LAKE 44.49N 84.68W
07/06/2017 ROSCOMMON MI LAW ENFORCEMENT
REPORTS OF POWER LINES DOWN.
&&
ALMLocal storm report, Jul 6, 6:03 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
603 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 SW SOUTH HIGGINS LAKE 44.42N 84.70W
07/06/2017 ROSCOMMON MI LAW ENFORCEMENT
REPORTS OF POWER LINES DOWN. TIME ESTIMATED.
&&
ALMLocal storm report, Jul 6, 6:11 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
611 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 WSW GRAYLING 44.65N 84.77W
07/06/2017 CRAWFORD MI LAW ENFORCEMENT
REPORTED TREES ON POWER LINES. TIME
ESTIMATED.
&&
ALMLocal storm report, Jul 6, 6:26 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
626 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 WSW CLEAR LAKE 44.40N 84.29W
07/06/2017 OGEMAW MI LAW ENFORCEMENT
POWER LINES DOWN ON THE SOUTH SIDE OF CLEAR
LAKE.
&&
MJGLocal storm report, Jul 6, 6:29 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
629 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 2 SE HIGGINS LAKE 44.44N 84.71W
07/06/2017 ROSCOMMON MI TRAINED SPOTTER
SEVERAL TREES AND LIMBS DOWN ALONG THE
SOUTHWEST SIDE OF HIGGINS LAKE.
&&Local storm report, Jul 6, 6:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 NE SKIDWAY LAKE 44.20N 84.03W
07/06/2017 OGEMAW MI LAW ENFORCEMENT
REPORT OF TREE AND POWER LINE DOWN ON CAR.
TIME ESTIMATED.
&&
ALMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:01 PM EDT | Special Weather Statement | APX | Chippewa | 59 min |
| Jul 6, 1:04 PM EDT | Special Marine Warning | APX | 56 min | |
| Jul 6, 2:50 PM EDT | Special Weather Statement | APX | Oscoda | 25 min |
| Jul 6, 2:58 PM EDT | Special Marine Warning | APX | 47 min | |
| Jul 6, 3:04 PM EDT | Special Weather Statement | APX | Presque Isle | 26 min |
| Jul 6, 3:43 PM EDT | Special Marine Warning | APX | 62 min | |
| Jul 6, 5:19 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Missaukee, Roscommon | 56 min |
| Jul 6, 5:31 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 30 min |
| Jul 6, 6:12 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 63 min |
| Jul 6, 7:02 PM EDT | Special Marine Warning | APX | 88 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.